Connecticut, 2021

Heat and Damaging Wind in Connecticut, July 7, 2021

July 7, 2021 · NWS ALY · 2 events in 2 counties and zones

Scattered strong to severe thunderstorms developed across western Connecticut during the afternoon hours of Wednesday, July 7th, 2021. These storms resulted in a report of a downed tree in Litchfield county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Scattered strong to severe thunderstorms developed across western Connecticut during the afternoon hours of Wednesday, July 7th, 2021. These storms resulted in a report of a downed tree in Litchfield county.

Additionally, heat indices across southern Litchfield county exceeded 95 degrees during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 7, 9:32 AM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 7, 9:32 AM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1032 AM EDT Wed Jul 7 2021

.SYNOPSIS...
A weak cold front will stall north of the Mohawk Valley
and Capital Region today with more scattered showers and some strong
thunderstorms.  A weak wave will move along the stalled front
tonight with additional showers.  The front will be fairly
stationary over upstate New York into New England Thursday into
Friday with more periods of rain and isolated thunderstorms, as
tropical cyclone Elsa passes south of Long Island to close the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

.UPDATE...
As of the 10:30 AM EDT update, made slight adjustments to
temperatures and dewpoints to reflect current observations and
forecast trends. Rest of forecast remains on track. See previous
discussion below.

Previous Discussion...

Heat Advisory for the Mid Hudson Valley, southern Taconics and
southern Litchfield County, CT from 11 am to 7 pm EDT today.

A Marginal Risk is in effect for another round of strong to
severe thunderstorms especially from the Mohawk Valley and the
Capital Region south and east.

As 650 AM EDT...A brief period of tranquil weather this morning
with patchy fog and moderate humidity levels will be followed
by more showers and thunderstorms in the afternoon due to a
stalled frontal boundary over the northern tier of the forecast
area and multiple mid level perturbations move towards and
across the region in the mid and upper level zonal flow. The
patchy fog should dissipate over the next few hours.

A weak mid level shortwave approaches from the eastern Great
Lakes Region and western NY. Some weak isentropic lift and
modest elevated instability will allow for some showers and
isolated thunderstorms to move in across the western
Adirondacks, western Mohawk Valley and the Lake George Region in
the late morning into the afternoon. The sfc cold front stalls,
and sfc destabilization and the heat and humidity will increase
once again from ALY south and east.

We are expecting heat indices in the mid 90s to close to 100F
once again for the mid Hudson Valley, southern Taconics and
southern Litchfield County. Air temps in the upper 80s to lower
90s combined with sfc dewpts in the upper 60s to lower 70s will
yield these oppressive apparent temps. A heat advisory continues
for these areas.

The 0-6 km effective bulk shear values rise to 30-40+ kts over
the northern most zones, but instability looks less. However,
sfc dewpts in the mid 60s to lower 70s from about the I-90
corridor southward will allow for MLCAPEs of 1000-2000 J/kg with
0-6 km effective shear values of 25-35 kts. This will allow
multicells to form into clusters/mini-lines with bowing segments
and wet microbursts possible once again with damaging winds the
main threat. In fact, DCAPE values from the 06Z 3-km HRRR, ARW-
WRF and NAMnest are in the 1000-1300 J/kg range with steep low-
level lapse rates from ALY south (similar to yesterday). PWATs
are not astronomical but above normal in the 1.25-1.75" range.
We included gusty winds and heavy rainfall in the forecast grids
for locations from the Mohawk Valley/Capital Region/Berkshires
south and east.

The frontal boundary will create quite a gradient in temps
across the region with highs only in the upper 60s to mid/upper
70s over the southern Dacks/Lake George Region and southern
Greens. Expect 80s to lower 90s further south with the highest
readings in the mid Hudson Valley near KPOU and southern
Litchfield County. The strong to severe convection will likely
be in the 4-9 pm EDT time frame.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
Tonight...The severe convection will wane in the early evening.
However, several of the CAMs show a weak sfc wave moving along
the boundary in the near zonal flow and this may keep the threat
of showers and some isolated thunderstorms going until midnight
or so before a brief lull. TC Elsa will be lifting northeast
from GA and the lower Mid Atlantic States. A muggy evening is
expected with lows in the 60s from the Mohawk Valley/Capital
Region/Berkshires southward and mainly mid 50s to around 60F
north of these area.

Thu-Thu night...A moderate to heavy rainfall is setting up, but
bands or the axis of heaviest rainfall is still somewhat
variable on the guidance. Elements of a predecessor rainfall
event are coming together, but the location of the strongest
baroclinic zone in connection with the deeper moisture the best
jet dynamics varies some between the NAM/GFS/CMC/ECMWF and the
Ensembles. Confidence is increasing for a moderate to heavy rain
event with 1.5-3" and perhaps some locally higher amounts. Right
now, we think the heaviest rain may set up along and north of
the northern Catskills, Capital Region and southern VT. Gridded
FFG values are higher here, but any training in the southwest
flow will have to be watched.

WPC hurled and dropped a SLIGHT over the entire area in the ERO
Day 2. We will phrase it as isolated flash flooding in the HWO.
A subsidence region could set-up between the wave and mid and
upper level trough and TC Elsa moving from the Mid Atlantic
States to off the Coast and south of Long Island Fri morning.
The NAM continues to be slower than the GFS here. The 00Z EC has
trended further north and west with the CMC. All this said, we
still have 1.5-3" of rainfall over the forecast area THU into
FRI. PWATS rise a few STDEVS above normal into the 1.5-2.0+
range. We phrased the forecast grid wording as moderate rain
with a slight chance of thunderstorms. Will be cooler and damp
despite the influx of tropical moisture. Highs on THU will be
in the 60s to mid 70s from the Capital District north and mainly
mid 70s to lower 80s to the south. Dank and murky conditions
will persist THU night with upper 50s to mid/upper 60s for lows.

Fri...Large-scale mid and upper level trough axis moves across
the region. However, as TC Elsa move across or near eastern New
England into the Gulf of Maine some mid and upper level
deformation showers or periods of lighter rain will continue.
Some dwindling or diminishing of the showers is possible by the
mid to late pm from west to east. Highs will be in the mid 70s
to lower 80s in the lower elevations and mid 60s to mid 70s over
the hills and mtns.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Long term period begins with leftover showers and thunderstorms
departing the area to the east Friday night. Saturday looks like a
pleasant day, although a few afternoon showers cannot be ruled out.
Sunday looks nice as well, but a warm front lifting northward will
bring chances for showers and isolated thunderstorms for the first
half of the work week. Details below...

Starting at 00z Saturday, the remnants of Elsa will be departing the
region to our north and east while a cold front moves through the
region from west to east. With the cold front over our region and
our area still under the influence of an upper trough, some
lingering showers or thunderstorms are possible through around
midnight Friday night. Ended up trimming back PoPs slightly from NBM
guidance as the Euro, which has been the slowest piece of guidance
with the departure of Elsa, trended slightly faster with the 00z run
closer to the GFS and CMC. Behind the cold frontal passage, cold
advection and subsidence will cause any remaining shower activity to
diminish by Saturday morning. This cold front should clear our
region by 12z saturday morning.

Saturday looks to be a relatively nice day, with partly cloudy skies
and high temperatures in the upper 70s to around 80 for much of the
region. However, an upper-level disturbance approaching from the
west during the afternoon Saturday could spark a few showers and an
isolated thunderstorm, especially if the disturbance comes through
during the peak daytime heating hours as guidance currently shows.

Behind this upper-level disturbance, surface high pressure builds
into the region Saturday night and looks to stay in control through
much of the day Sunday. However, the cold front that passed through
the region Saturday morning will begin to move back northward as a
warm front during the day on Sunday. With high pressure initially
overhead, most of the sunday looks dry, but some showers will be
possible later in the day with the approaching warm front.

Sunday night and Monday, there is quite a bit of uncertainty in the
guidance as to how quickly the warm front lifts northward, and it is
possible that the warm front will get hung up over our region during
the day Monday. Warm air advection, cyclonic vorticity advection,
and the right entrance region of a 300 mb jet streak will provide
lift over our area, so some showers and thunderstorms will be
possible near the warm front. Models are hinting at a wave
potentially developing along this warm front, which could lead to
some more wide spread precipitation, but with high uncertainty at
this lead time, decided to stay near blended guidance and just
include chance PoPs.

Tuesday and Wednesday, there will be a cutoff low over the central
US and an upper-level ridge over the Atlantic will retrograde
westward. There is some uncertainty as to the placement of these
features, but it looks like our region will be in an area of deep
southwesterly flow. With the warm front having moved north by this
time, warmer temperatures and increasing humidity are possible. A
cold front to our west will also bring a chance for showers and
isolated thunderstorms Tuesday or Wednesday. Details will be ironed
out as we head through the end of this week and into the weekend.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Through 12z Thursday...There is some lingering fog/mist at GFL and
PSF this morning, but fog should mix out within the next hour or
two. FOr the rest of the morning, should just see some scattered mid
and high clouds across the region. However, there is a chance for
showers and thunderstorms this afternoon. Storms could begin as
early as 18z at GFL, then move to the southeast across the region,
so most likely time of impacts at ALB, PSF, and POU looks to be in
the late afternoon and evening. Skies should remain VFR this
afternoon with a broken mid-level deck, except in thunderstorms
where IFR visibilities are possible. Convective activity could last
a few hours later into the evening than what we saw Tuesday
afternoon, but any convection should die out by 00-03z Thursday.

Tonight, areas that saw rain could see some fog/mist development
again if we see some partial clearing. However, clouds look to
increase after 6z, which should limit the fog threat. Ceilings look
to lower after 6z, with reductions to MVFR conditions expected and
borderline MVFR/IFR conditions possible. There will also be an
increasing chance for showers as we head towards 12z Thursday.

Winds will increase this morning to around 5-10 kt mainly out of the
southwest, except easterly winds are possible at GFL. Winds could be
gusty in thunderstorms this afternoon, but look to become light
after sunset tonight mainly from the N/NE.

Outlook...

Thursday Night: High Operational Impact. Definite RA...TSRA.
Friday: High Operational Impact. Likely SHRA...RA...TSRA.
Friday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Saturday: Low Operational Impact. Slight Chance of SHRA...TSRA.
Saturday Night: Low Operational Impact. Slight Chance of SHRA.
Sunday: Moderate Operational Impact. Chance of SHRA.
Sunday Night: Low Operational Impact. Slight Chance of SHRA.
Monday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
A weak cold front will stall north of the Mohawk Valley
and Capital Region today with more scattered showers and some strong
thunderstorms.  A weak wave will move along the stalled front
tonight with additional showers.  The front will be fairly
stationary over upstate New York into New England Thursday into
Friday with more periods of rain and isolated thunderstorms, as
tropical cyclone Elsa passes south of Long Island to close the week.

The minimum RH values this afternoon will be between 50-70
percent with scattered showers and thunderstorms. The RH values
will rise to 90 to 100 percent tonight and only lower to 70 to
90 percent in the rain Thursday afternoon.

The winds will be southwest to south at 10 mph today, then
variable in direction at 5 to 15 mph tonight and Thursday.

A widespread soaking rainfall will occur Thursday into Friday.

&&

.HYDROLOGY...
Scattered showers and thunderstorms possible today into tonight
with a more widespread rainfall Thursday into Friday. Flows on
the main stem rivers will increase, but within bankfull rises
expected.

Ponding of water on roadways and some poor drainage issues may
occur today into tonight with any strong thunderstorms.

Rain is expected to be more widespread Thursday into Friday
morning, as an approaching upper level disturbance interacts
with tropical moisture. Urban and poor drainage flooding along
with isolated flash flooding will be possible. According to
MMEFS data, main stem river flooding is unlikely at this time,
but this will continue to be monitored the next few days.

Total rainfall WED through FRI may be 1.5-3 inches across the
hydro service area with a few locally higher amounts.

Flows will begin to recede heading into the weekend with some
drier weather returning.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 7 PM EDT this evening for CTZ013.
NY...Heat Advisory until 7 PM EDT this evening for NYZ059-060-
     064>066.
MA...None.
VT...None.

&&

SYNOPSIS...Wasula
NEAR TERM...Evbuoma/Wasula
SHORT TERM...Wasula
LONG TERM...Main
AVIATION...Main
FIRE WEATHER...Wasula
HYDROLOGY...NAS/Wasula
Hazardous weather outlook, Jul 7, 3:44 AM EST, 7 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
444 AM EDT Wed Jul 7 2021

CTZ013-NYZ059-060-064>066-081100-
Southern Litchfield-Eastern Greene-Western Columbia-Eastern Ulster-
Western Dutchess-Eastern Dutchess-
444 AM EDT Wed Jul 7 2021

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Litchfield County in
northwestern Connecticut and the mid Hudson Valley and the southern
Taconics in eastern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A Marginal Risk of severe thunderstorms today with isolated damaging
winds the main threat. Some locally heavy rainfall is possible
yielding poor drainage flooding and ponding of water on roadways.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Localized heavy rainfall leading to urban and poor drainage flooding
and isolated to scattered flash flooding is possible Thursday into
Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

CTZ001-MAZ001-025-NYZ038>041-047>054-058-061-063-082>084-VTZ013>015-
081100-
Northern Litchfield-Northern Berkshire-Southern Berkshire-
Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Columbia-Western Ulster-Northern Fulton-
Southeast Warren-Southern Washington-Bennington-Western Windham-
Eastern Windham-
444 AM EDT Wed Jul 7 2021

This Hazardous Weather Outlook is for northern Litchfield County in
northwestern Connecticut, western Massachusetts, the Mohawk Valley,
Capital Region, Glens Fall Saratoga Region, northern and central
Taconics, eastern Catskills, Schoharie Valley, and the Helderbergs in
eastern New York and southern Vermont.

.DAY ONE...Today and tonight.

A Marginal Risk of severe thunderstorms today with isolated damaging
winds the main threat. Some locally heavy rainfall is possible
yielding poor drainage flooding and ponding of water on roadways.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Localized heavy rainfall leading to urban and poor drainage flooding
and isolated to scattered flash flooding is possible Thursday into
Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NYZ032-033-042-043-081100-
Northern Herkimer-Hamilton-Northern Warren-Northern Washington-
444 AM EDT Wed Jul 7 2021

This Hazardous Weather Outlook is for the southern Adirondacks and
northern Washington County.

.DAY ONE...Today and tonight.

There is a slight chance of thunderstorms today with locally heavy
rainfall and gusty winds possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Localized heavy rainfall leading to urban and poor drainage flooding
and isolated to scattered flash flooding is possible Thursday into
Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Albany radar (KENX), 108 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

1 heat, 1 thunderstorm wind. Local standard time, as filed.

Heat, Southern Litchfield

When
July 7, 11:00 AM EST to 7:00 PM EST
Where
Southern Litchfield forecast zone
Reported by
Official NWS Observations
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Thunderstorm Wind, Litchfield

When
July 7, 4:48 PM EST
Where
Litchfield County, 0.69 mi N of Winsted
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.930, -73.070

Wires were downed.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2021Every state in 2021This day in weather historyWarnings in Connecticut, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969114, 969087.